282,643 Pages

Richard Davis Anderson
Born (1922-02-17)February 17, 1922
Hamden, Connecticut
Died March 4, 2008(2008-03-04) (aged 86)
Alma mater University of Minnesota, University of Texas
Known for Topology

Richard Davis Anderson, Sr. (17 February 1922 – 4 March 2008) was an American mathematician known internationally for his work in infinite-dimensional topology. Much of his early work focused on proofs surrounding Hilbert space and Hilbert cubes.

Life[edit | edit source]

Richard Anderson and his twin brother, John, were born February 17, 1922, in Hamden, Connecticut. He received a bachelor's degree in mathematics from the University of Minnesota in 1941, after just two years of study. He went on to graduate school at the University of Texas at Austin, where he studied under R. L. Moore. His graduate work was interrupted by World War II. Two days after the Japanese attack on Pearl Harbor, he enlisted in the United States Navy. During his term in the U. S. Navy, he served on the USS Rocky Mount. After returning from the war, he finished his doctoral work at the University of Texas and went on to teach mathematics at the University of Pennsylvania, where he went through the ranks of instructor, assistant professor, and associate professor (from 1951–1956). During this time he also spent two years (the academic years 1951–1952 and 1955–1956) at the Institute for Advanced Study in Princeton, New Jersey. He then accepted a post at Louisiana State University, where he became the university's first Boyd Professor of mathematics. Boyd Professor is Louisiana State University's highest professor rank.[1][2]

Accomplishments[edit | edit source]

References[edit | edit source]

  1. "Award for Distinguished Service to Professor R. D. Anderson." The American Mathematical Monthly, Vol. 85, No. 2 (February, 1978), pp. 73-74
  2. The Students of R. L. Moore: Preliminary Report (13 January 2000) by Ben Fitpatrick, Jr
  3. MAA presidents: Richard Davis Anderson
  4. Anderson, R. D. "Homeomorphisms on infinite-dimensional manifolds." In Actes, Congrès intern. Math., 1970. Tome 2, pp. 13–18.

Further reading[edit | edit source]

This page uses Creative Commons Licensed content from Wikipedia (view authors).
Community content is available under CC-BY-SA unless otherwise noted.